Iowa, 2015

Hail and Damaging Wind in Iowa, May 7, 2015

May 7, 2015 · NWS DMX · 2 events in 2 counties and zones

A weak cold frontal boundary moved into Iowa from the northwest. The atmosphere was not overly favorable for severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A weak cold frontal boundary moved into Iowa from the northwest. The atmosphere was not overly favorable for severe weather. CAPE was between 1000 and 2000 J/kg, but the atmosphere was weakly sheared with 20 to 25 kts of effective shear. Little downdraft CAPE was available. CAPE in the -10 to -30 C layer of the atmosphere was 400 to 500 J/kg with the freezing level around 11,500 feet. Thunderstorms formed ahead of the cold front. A few of them produced hail and gusty winds. A 60 MPH wind gust was reported south of the Mason City area in Cerro Gordo County. Nickel size hail fell in Franklin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 7, 2:21 PM CST, 2 hours 39 minutes earlier.

Area forecast discussion, May 7, 2:21 PM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
321 PM CDT THU MAY 7 2015

.SHORT TERM /TONIGHT/...
ISSUED AT 320 PM CDT THU MAY 7 2015

MAIN CONCERN THIS EVENING WILL BE SEVERE POTENTIAL AND THEN
OVERNIGHT LOWS WITH PASSAGE OF COLD FRONT. WE CONTINUE IN THE WARM
SECTOR WITH SFC LOW OVER NORTHERN MN NEAR  AT 19Z. NARROW RIBBON
OF 60F DEWPOINT SURGING NORTH AHEAD OF THE BOUNDARY WITH COUPLE
AREAS OF STORMS DEVELOPING FROM SOUTHWEST IA INTO NORTHWEST IA
NOW. EXPECT COVERAGE TO INCREASE WITH POTENTIAL FOR SOME ISO SVR
STORMS YET THIS AFTERNOON/EVENING BEFORE ACTIVITY SHIFTS EAST.
BULK SHEAR MARGINAL BUT HAIL CAPE SUFFICIENT TO DRIVE A FEW STORMS
FOR HAIL AND WIND THIS AFTERNOON AND EVENING. DOWNDRAFT CAPE
BETWEEN 700 AND 800 J/KG WITH DRIER AIR AT MID LEVELS MOVING INTO
THE WEST FROM SOUTHWEST TODAY AS WELL. NMM AND VARIOUS SYNOPTIC
MODELS CONTINUE TO DEVELOP STORMS DURING THE EVENING WHILE THE
HRRR WEAKENS ACTIVITY WITH TIME...WITH FOCUS ON LESSENING SFC
CONVERGENCE AND INSTABILITY THROUGH EVENING HOURS. HAVE TRIMMED
POP BACK A BIT THIS EVENING AFTER SUNSET AS STORMS EXPECTED TO
LESSEN IN COVERAGE AND INTENSITY. AS COLD FRONT SWEEPS THROUGH
OVERNIGHT...SECONDARY BOUNDARY WILL MOVE SOUTH INTO NORTHERN IOWA
BY 10Z USHERING IN SLIGHTLY COLDER TEMPERATURES OVER THE FAR
NORTH...NORTH OF US20.

.LONG TERM /FRIDAY THROUGH THURSDAY/...
ISSUED AT 320 PM CDT THU MAY 7 2015

THE COOL FRONT SAGGING ACROSS OUR FORECAST AREA TONIGHT WILL STALL
ACROSS NORTHERN MISSOURI AND SOUTHEASTERN IOWA OVER THE NEXT
COUPLE OF DAYS...AS A SURFACE HIGH PRESSURE AREA BUILDS IN TO OUR
NORTH AND NORTHWEST. HOWEVER...PERSISTENT SOUTHWESTERLY FLOW ALOFT
WILL PROVIDE AMPLE OPPORTUNITY FOR SUBTLE SHORTWAVES TO GENERATE
CLOUDS AND SOME SHOWERS AND THUNDERSTORMS ALONG AND NORTHWEST OF
THE FRONTAL ZONE. THE NET RESULT OF THESE FACTORS IS THAT FRIDAY
AND SATURDAY WILL BE A BIT COOLER AND MOSTLY CLOUDY WITH POPS
CONCENTRATED GENERALLY IN THE SOUTHEASTERN THIRD OR SO OF OUR
AREA. THERE IS SOME QUESTION AS TO JUST HOW FAR NORTHWEST OF THE
STALLED FRONT RAIN WILL BE ABLE TO GENERATE...AS THE FURTHER
NORTHWEST ONE GOES THE MORE DRY AIR AND SUBSIDENCE EFFECTS FROM
THE SURFACE HIGH WILL MITIGATE THIS POSSIBILITY. IN ANY
EVENT...THE SEVERE WEATHER THREAT WILL BE LOW DURING THIS TIME
WITH PERHAPS SOME THREAT OF LOCALLY HEAVY RAIN IN OUR SOUTHEASTERN
COUNTIES BUT GENERALLY NO HAZARDOUS IMPACTS.

A SUDDEN AND SIGNIFICANT CHANGE WILL OCCUR DURING THE LATTER HALF
OF THE WEEKEND AS A LARGE AND DYNAMIC LOW PRESSURE CYCLONE MOVES
SLOWLY NORTHEASTWARD OVER THE HIGH PLAINS. AS THE ATTENDANT
SURFACE LOW PRESSURE CENTER MOVES FROM EASTERN COLORADO INTO
WESTERN NEBRASKA ON SATURDAY NIGHT...A LARGE CONVEYOR BELT OF
MOISTURE AND THETA-E ADVECTION ARCING OUT OF IT TO THE EAST WILL
SURGE UP ACROSS IOWA. THERE HAS BEEN A STRONG AND CONSISTENT
SIGNAL FOR SUCH A FEATURE FOR A FEW DAYS NOW AND IT IS CERTAINLY
IN LINE WITH CLIMATOLOGY AND CONCEPTUAL MODELS OF SUCH DEVELOPING
CYCLONES. THEREFORE...HAVE INCREASED POPS INTO THE 80 TO 90 RANGE
ACROSS THE ENTIRE CWA ON SATURDAY NIGHT. GIVEN THE STRENGTH OF THE
THERMODYNAMIC FORCING...EVEN AT NIGHT...THERE DOES APPEAR TO BE
SOME RISK OF ELEVATED SEVERE STORMS DURING THIS TIME. WHILE
INSTANTANEOUS RAINFALL RATES MAY BE HIGH WITHIN THESE STORMS...THE
BAND WILL BE MOVING AT A PRETTY GOOD CLIP SO OVERALL RAINFALL
AMOUNTS SHOULD NOT BE PARTICULARLY HIGH.

THE BIGGEST HAZARDOUS WEATHER POTENTIAL WILL ARRIVE LATER ON
SUNDAY. THE CONVEYOR BELT SWATH OF SHOWERS AND STORMS WILL DEPART
OUR AREA TO THE NORTHEAST ON SUNDAY MORNING...AND IN ITS WAKE A
DRY SLOT WILL OVERSPREAD THE AREA RESULTING IN SOME CLEARING AND
DESTABILIZATION AS TEMPERATURES AND DEWPOINTS INCREASE. THE GFS
AND ECMWF ARE NOW CONSISTENT IN DEPICTING THE SYNOPTIC WARM
FRONT...MORE OR LESS ON THE BACK EDGE OF THE OVERNIGHT/EARLY
MORNING CONVECTION...MOVING UP TO AROUND THE MINNESOTA/IOWA BORDER
BY SUNDAY EVENING...AND A DRYLINE TROUGH TRAILING OUT OF THE
SURFACE LOW SOUTHWARD ACROSS EASTERN NEBRASKA AND KANSAS. THUS
MOST OF OUR FORECAST AREA WILL LIE WITHIN THE WARM SECTOR BETWEEN
THESE TWO BOUNDARIES AT PEAK HEATING AND LIKELY CONVECTIVE
INITIATION TIME LATE SUNDAY AFTERNOON. MODEL PREDICTIONS OF
INSTABILITY AND LOW LEVEL WIND FIELDS ARE ACTUALLY SOMEWHAT
MODEST...BUT THE MID/UPPER LEVEL FORCING IS IMPRESSIVE AND GIVEN
THE GENERAL STRENGTH OF THE KINEMATIC FIELDS IN PLACE THERE IS A
PRONOUNCED SEVERE WEATHER THREAT HEADING FROM SUNDAY AFTERNOON
INTO SUNDAY NIGHT. IF THE CURRENT SOLUTIONS FOR BOUNDARY LOCATIONS
HOLD...IT WOULD INDICATE THAT MOST OF THE FORECAST AREA WOULD
INITIALLY SEE DISCRETE CELLS OR CLUSTERS FORMING WITHIN THE WARM
SECTOR...THEN POSSIBLY SOME SUPERCELLS ROOTED ALONG THE ADVANCING
DRYLINE IN THE EVENING. ALL MODES OF SEVERE WEATHER MAY THUS BE
POSSIBLE AND MUCH OF OUR FORECAST ATTENTION WILL BE DEVOTED TO
THIS TIMEFRAME IN THE COMING DAYS.

ONCE THE LARGE STORM SYSTEM BLOWS THROUGH ON SUNDAY NIGHT IT WILL
USHER IN COOLER AND GENERALLY BREEZY AND QUIET WEATHER FOR THE
FIRST HALF OF NEXT WEEK. ON MONDAY AND MONDAY NIGHT SOME LIGHT
WRAPAROUND PRECIPITATION MAY AFFECT NORTHERN IOWA BUT SHOULD BE OF
LITTLE CONSEQUENCE. OTHERWISE NO RAIN IS EXPECTED UNTIL AT LEAST
NEXT WEDNESDAY NIGHT.

&&

.AVIATION...07/12Z
ISSUED AT 1252 PM CDT THU MAY 7 2015

CONVECTIVE REDEVELOPMENT EXPECTED SOUTHEAST THIS AFTERNOON. MVFR
CIGS DEVELOPING AHEAD OF COOL FRONT AS WELL WITH SOME SCT
CONVECTION OVER FAR WESTERN IA NOW AND OVER NORTHEAST MO ATTM.
BUFR SOUNDINGS SUGGEST INCREASING INSTABILITY OVER CENTRAL
SECTIONS THROUGH 00Z...AND HAVE BEEN OUTLOOKED FOR SLIGHT RISK.
WILL MONITOR TRENDS. EXPECTING SOME CONVECTION 1930-20Z SOUTHEAST
AREAS WITH POTENTIAL FOR SOME AS WELL NORTH/WEST. STORMS SHOULD BE
EXITING THE AREA BETWEEN 00 AND 06Z WITH NORTHWEST WINDS AND MVFR
CIGS OVER THE NORTH HALF. BREAK IN THUNDER FOR REMAINDER OF
FORECAST WITH IMPROVEMENT IN CIGS BY END OF PERIOD. /REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...REV
LONG TERM...LEE
AVIATION...REV
Hazardous weather outlook, May 7, 11:59 AM CST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1259 PM CDT THU MAY 7 2015

IAZ046>049-058>061-071>074-081>084-092>095-081800-
GREENE-BOONE-STORY-MARSHALL-GUTHRIE-DALLAS-POLK-JASPER-ADAIR-
MADISON-WARREN-MARION-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-
DECATUR-WAYNE-
1259 PM CDT THU MAY 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON INTO EARLY
TONIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH A FEW
STORMS PRODUCING DAMAGING WINDS AND LARGE HAIL DURING THE
AFTERNOON AND EVENING HOURS. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES WILL PERSIST MAINLY ACROSS SOUTHERN IOWA FROM
FRIDAY THROUGH SATURDAY. THE THREAT OF SEVERE WEATHER IS LOW
DURING THIS TIME...BUT SOME STORMS COULD PRODUCE LOCALLY HEAVY
RAIN.

THUNDERSTORMS ARE LIKELY FROM SATURDAY NIGHT THROUGH SUNDAY
NIGHT. SEVERE WEATHER IS EXPECTED SUNDAY AFTERNOON AND NIGHT WITH
A SIGNIFICANT EVENT POSSIBLE. LARGE HAIL...DAMAGING WINDS...AND
A FEW TORNADOES WILL BE POSSIBLE DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON AND EVENING.

IAZ004>007-015>017-023>028-033>039-044-045-050-057-062-070-075-
085-086-096-097-081800-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-TAMA-
AUDUBON-POWESHIEK-CASS-MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS-
1259 PM CDT THU MAY 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS MAY REDEVELOP THIS AFTERNOON INTO
TONIGHT. THOUGH THE POTENTIAL FOR SEVERE WEATHER IS LOW...AN
ISOLATED STORM MAY PRODUCE DAMAGING WINDS AND LARGE HAIL DURING
THE AFTERNOON AND EVENING HOURS. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES WILL PERSIST MAINLY ACROSS SOUTHERN IOWA FROM
FRIDAY THROUGH SATURDAY. THE THREAT OF SEVERE WEATHER IS LOW
DURING THIS TIME...BUT SOME STORMS COULD PRODUCE LOCALLY HEAVY
RAIN.

THUNDERSTORMS ARE LIKELY FROM SATURDAY NIGHT THROUGH SUNDAY
NIGHT. SEVERE WEATHER IS EXPECTED SUNDAY AFTERNOON AND NIGHT WITH
A SIGNIFICANT EVENT POSSIBLE. LARGE HAIL...DAMAGING WINDS...AND
A FEW TORNADOES WILL BE POSSIBLE DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON AND EVENING.

REV

In the hours before

Special weather statement, May 7, 3:45 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
445 PM CDT THU MAY 7 2015

IAZ070-072245-
CASS IA-
445 PM CDT THU MAY 7 2015

...A STRONG THUNDERSTORM IS HEADING INTO SOUTHWEST CASS COUNTY...

AT 442 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF MACEDONIA...OR 24 MILES SOUTHWEST OF
ATLANTIC... MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  GRISWOLD AROUND 515 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE LEWIS...GRISWOLD PARK
AND COLD SPRINGS STATE PARK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4136 9515 4139 9512 4120 9496 4116 9506
      4116 9516
TIME...MOT...LOC 2142Z 232DEG 15KT 4112 9532

BOKSA

The radar

The Des Moines radar (KDMX), 118 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Franklin

When
May 7, 5:00 PM CST
Where
Franklin County, 0.86 mi SE of Latimer
Measured
0.88 in hail
Reported by
Social Media
Coordinates
42.760, -93.360

Thunderstorm Wind, Cerro Gordo

When
May 7, 7:35 PM CST
Where
Cerro Gordo County, 2.62 mi WNW of Hanford
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.090, -93.200

A car driver had to pull over due to the strong winds. Dime size hail was also reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565448, 565447.